Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 429, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 23, 2000, 5:49 PM CDT for Atoka County, Oklahoma. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 23, 2000, 5:49 PM CDT (22:49 UTC)
- Expired
- Sep 23, 2000, 6:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Atoka County, OK
The radar
The Norman radar (KTLX), 141 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 5:55 PM CDT | Thunderstorm Wind 52 E | Wardville, OK | Trees were damaged. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 23, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 808 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 1732 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
487 WUUS54 KOUN 232250 SVROKC OKC005-232330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 549 PM CDT SAT SEP 23 2000 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHERN ATOKA COUNTY IN SOUTHEAST OKLAHOMA * UNTIL 630 PM CDT * AT 549 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WARDVILLE...MOVING EAST AT 35 MPH. * LOCATIONS IN THE WARNING INCLUDE CHOCKIE AND WARDVILLE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH ARE LIKELY. LAT...LON 3469 9610 3457 9609 3456 9579 3469 9580 $$ CMS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:30 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Sep 23, 3:30 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT SAT SEP 23 2000 FOR THE FIRST TIME SINCE JULY, WE CAN SAY IT LOOKS WET FOR PARTS OF THE CWA. STRONG SURFACE FRONT EXPECTED TO STALL FROM W CENTRAL TX TO NEAR SE CORNER OF OK TONIGHT AS SOUTHERLY 850 FLOW STRENGTHENS IN RESPONSE TO STRONG UPPER SYSTEM MOVING OUT OF ROCKIES. FORCING WILL CONCENTRATE IN 2 AREAS AS THIS SYSTEM MOVES INTO KS TONITE/SUN - ONE AT LOW LEVELS ALONG THE STRONG BAROCLINIC ZONE NEAR AND N OF THE SURFACE FRONT, AND ONE AT MID LEVELS AHEAD OF THE UPPER LOW. LATTER AREA WILL STAY MAINLY N OF AREA, BUT FORMER AREA WILL POSITION ITSELF DIRECTLY OVER AREA TONITE, AND LIKELY WILL BE ENHANCED AT MID LEVELS BY LEADING IMPULSE EJECTING NE FROM REMNANTS OF TC NORMAN. WITH MID LEVEL MOISTURE FROM REMNANTS OF NORMAN SURGING NE TOWARD AREA, AND RICH LOW LEVEL MOISTURE LIFTING N INTO FRONTAL ZONE, MOISTURE WILL NOT BE A PROBLEM. THIS IS ALSO THE FIRST TIME SINCE JULY WE CAN SAY THAT. WE WILL MAINTAIN HIGH POPS TONIGHT, AND RAISE THEM TO CATEGORICAL ACROSS SE HALF OF AREA. SURFACE-BASED INSTABILITY WILL BE SUFFICIENT FOR SEVERE POTENTIAL ALONG FRONT IN SE THIS EVENING, WHILE ELEVATED INSTABILITY AND ABUNDANT MOISTURE SUGGEST POTENTIAL FOR SOME HAILERS IN ANY ELEVATED CONVECTION OVERNIGHT MAINLY SE HALF. IMPRESSIVE PRECIPITABLE WATER PROGGED IN 2-2.5 INCH RANGE, INDICATING PARTS OF AREA MAY WELL GO FROM FAMINE TO FEAST. WE WILL MENTION POSSIBLE HEAVY RAIN ACROSS S AND E TONIGHT. SITUATION LOOKS SIMILAR TO MADDOX FRONTAL- TYPE EVENT, SO FLASH FLOOD WATCH MAY BE NEEDED LATER THIS EVENING ONCE CONVECTION BEGINS TO DEVELOP/ORGANIZE. PLACEMENT OF MAX POTENTIAL IS PRESENTLY UNCERTAIN, AS EVENING CONVECTION MAY NUDGE THE FOCUS FARTHER S INTO TX. QPF WILL BE A BLEND OF THE MODEL AND HPC GUIDANCE, ALL OF WHICH ARE REASONABLY CLOSE. BASIN AVERAGES OF 1-2 INCHES EASILY POSSIBLE IN SE, WITH LOCAL TOTALS >3 POSSIBLE. FRONT WILL BEGIN MOVING S AGAIN BY LATE SUN AS SURFACE LOW REDEVELOPS OVER NE TX AND MOVES INTO AR IN RESPONSE TO THE APPROACHING UPPER SYSTEM. STILL ENOUGH MOISTURE AND LIFT AROUND FOR PRECIP, BUT IT SHOULD BE LIGHT EXCEPT IN SE WHERE HEAVIER CONVECTION MAY LINGER INTO EARLY SUN. STRENGTHENING N WINDS SHOULD MAKE FOR A BLUSTERY COOL EARLY AUTUMN DAY. WILL TAPER OFF THE POPS SUN NIGHT AND REMOVE THEM ON MON AS UPPER LOW MOVES INTO MO AND SUBSIDENCE OVERSPREADS AREA. TEMPS WILL BE A BEAR, BUT IN GENERAL EXPECT LIMITED DIURNAL RANGE THRU SUN DUE TO CLOUDS/PRECIP. DIURNAL RANGE SHOULD OPEN UP SUN NIGHT INTO MON AS CLOUDS MOVE OUT. WILL STAY SOMEWHERE BETWEEN THE WARMER FWC AND COOLER FAN NUMBERS. TUE-THU WILL LIKELY BE DOMINATED BY DRY NW FLOW ALOFT AND A WARMING TREND AS UPPER RIDGE MAINTAINS IN SOME FORM OVER THE W, AND COOL SURFACE HIGH WEAKENS AND MODIFIES. NUMBERS TO FOLLOW SHORTLY... 24 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Sep 23, 12:30 PM CDT, 5 hours 19 minutes before
OKZ004>048-050>052-TXZ083>090-232030- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT SAT SEP 23 2000 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER PARTS OF WESTERN NORTH TEXAS... AND SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. THE RISK AREA IS GENERALLY SOUTH OF A LINE FROM SEYMOUR AND VERNON TEXAS... TO DUNCAN... TO HOLDENVILLE OKLAHOMA. .DISCUSSION...A COLD FRONT MOVING SLOWLY SOUTHEAST ACROSS OKLAHOMA AND NORTH TEXAS EARLY THIS AFTERNOON... WILL BECOME NEARLY STATIONARY THIS EVENING OVER NORTH TEXAS. AHEAD OF THE FRONT THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE... WITH SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP ALONG THE FRONT BY LATE THIS AFTERNOON. SUFFICIENT INSTABILITY AND MODERATELY STRONG WINDS ALOFT WILL ALLOW A FEW OF THESE STORMS TO PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. THIS EVENING AND OVERNIGHT... AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE ACROSS THE ROCKIES... AIDING IN THE DEVELOPMENT OF ADDITIONAL THUNDERSTORMS NORTH OF THE FRONT... AFFECTING WESTERN NORTH TEXAS... AND MUCH OF SOUTHERN AND CENTRAL OKLAHOMA. THESE STORMS MAY PRODUCE LARGE HAIL AND HEAVY tRAINFALL. EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD REMAIN ALERT TO THE POSSIBILITY OF SEVERE WEATHER ACROSS THE SLIGHT RISK AREA LATE THIS AFTERNOON AND TONIGHT. CMS
Local storm report, Sep 23, 5:13 PM CDT, 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
513 PM CDT SAT SEP 23 2000
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM 5 MNW CENTRAHOMA OK .75 INCH HAIL
09/23/00 COAL REPORTED BY PUBLIC
TLThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 7:49 PM CDT | Severe Thunderstorm Warning | OUN | Kiowa | 31 min |
| Sep 23, 4:26 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes | 49 min |
| Sep 23, 5:44 PM CDT | Tornado Warning | OUN | Coal | 31 min |
| Sep 23, 5:45 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 15 min |
| Sep 23, 6:27 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 33 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.